Alert archive / South Dakota / Flash Flood Warnings in 2006
Flash Flood Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 18, 2006, 12:43 PM CDT for Lincoln County, South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2006, 12:43 PM CDT (17:43 UTC)
- Expired
- Aug 18, 2006, 2:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:55 PM CDT | FLASH FLOOD | Tea, SD | STREET FLOODING...WATER RUNNING DEEPER THAN THE CURBS IN TEA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 181745 FFWFSD SDC083-181945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1243 PM CDT FRI AUG 18 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 245 PM CDT * AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISBURG...TEA AND THE SOUTHERN SIOUX FALLS METRO AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4350 9688 4324 9686 4324 9657 4349 9656 $$ MG
1 follow-up statement
000 WGUS73 KFSD 181822 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 120 PM CDT FRI AUG 18 2006 SDC083-181945- LINCOLN SD- 120 PM CDT FRI AUG 18 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NORTHERN LINCOLN COUNTY... BETWEEN 1255 AND 115 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS PRODUCING FLASH FLOODING OF STREETS AND URBAN AREAS IN TEA AND HARRISBURG. ADDITIONAL RAINFALL AMOUNTS OF 0.5 TO 1.5 INCHES ARE POSSIBLE IN THE WARNED AREA THROUGH 245 PM CDT. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4350 9688 4324 9686 4324 9657 4349 9656 $$ MG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:10 AM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 4:10 AM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 AM CDT FRI AUG 18 2006 .DISCUSSION... MAIN CONCERN TODAY IS EVOLUTION OF CONVECTION OVER THE NEXT 24 HOURS. THERE IS A WEAK WAVE MOVING ACROSS NORTHERN SOUTH DAKOTA EARLY THIS MORNING. LOTS OF CONVECTION ASSOCIATED WITH THIS WAVE BUT WITH STABLE AIR IN PLACE OVER THE AREA AND THE DEEPER CONVERGENCE NORTH AND WEST...CONVECTION HAS BEEN UNABLE TO REACH HURON. EXPECTATION IS THAT THIS CONVECTION WILL CONTINUE TO STRUGGLE TO OVERCOME STABLE AIR OVER THE REGION AND HAVE ONLY CHANCE POPS EARLY THIS MORNING AROUND HURON AND CHAMBERLAIN. MEANWHILE...MORE CONVECTION HAS DEVELOPED IN EASTERN NEBRASKA AND WESTERN IOWA NEAR THE LEADING EDGE OF MORE UNSTABLE AIR AND AHEAD OF A WEAKER WAVE MOVING ON SOUTHERLY EDGE OF WESTERLIES. WITH 500 MB FLOW BACKING...THIS CONVECTION SHOULD MOVE NORTHEAST AND THEN BEGIN TO SLOWLY TURN EAST AS IT MOVES TOWARD HIGHWAY 20. WHILE THE HEAVIEST PRECIP IS EXPECTED TO REMAIN SOUTH OF HIGHWAY 20...A FEW STORMS COULD FOLLOW THE INCREASING MID LEVEL INSTABILTY NORTH. BASED ON MOVEMENT OF BOTH WAVE AND CONVECTION...EXPECTATION IS THAT STORMS WILL REMAIN SOUTHEAST OF A SPENCER TO SIOUX CITY LINE THIS MORNING AND SHOULD MOVE EAST OF STORM LAKE AROUND NOON. ISOLATED STORMS HAVE ALSO BEGUN TO DEVELOP NEAR THE NEBRASKA BORDER BUT WITH ONGOING CONVECTION IN VICINITY OF I80...THESE STORMS ARE EXPECTED TO REMAIN ISOLATED THIS MORNING. FOR THE REMAINDER OF THE FORECAST FOLLOWED THE GFS WHICH CONTINUES TO HAVE A BETTER DEPICTION OF THE MID LEVEL WAVE EVOLUTION. THIS IS A FASTER AND SOMEWHAT DRIER SOLUTION THAN THE WRF. MUCH STRONGER WAVE APPROACHES THIS AFTERNOON. THE INVERTED TROUGH ALSO MOVES EAST OF THE MISSOURI RIVER BY 18Z EXTENDING FROM HURON TOWARD CHAMBERLAIN. EVEN THOUGH INSTABILITY WILL BE LIMITED DUE TO CLOUDS WHICH WILL KEEP TEMPS IN THE 70S TO LOWER 80S...NO CAP EXISTS AND THE INTERACTION OF THE INVERTED TROUGH AND UPPER WAVE SHOULD RESULT IN CONVECTIVE DEVELOP NORTH OF CHAMBERLAIN BY EARLY AFTERNOON. THESE STORMS WILL MOVE ALONG AND NORTH OF INTERSTATE 90 THROUGH THE AFTERNOON REACH INTERSTATE 29 LATE THIS AFTERNOON. FAIRLY CERTAIN MOST AREAS ALONG AND NORTH OF I90 WILL SEE SOME PRECIP SO HAVE 60 TO 70 POPS. HOWEVER...WITH THE UPPER DYNAMICS MUCH WEAKER SOUTH OF I90...THERE IS A QUESTION OF HOW WIDESPREAD PRECIP WILL BE. IN FACT...AS THE AFTERNOON GOES ON EXPECT THAT CONVECTION WILL REDEVELOP IN NORTHERN KANSAS OR SOUTHERN NEBRASKA. THIS SHOULD ORGANIZE INTO A FAIRLY LARGE MCS WHICH WILL ACT TO SUPPRESS CONVECTION FARTHER NORTH THROUGH SUBSIDENCE AND CUTTING OFF OF MOISTURE. THIS WILL MEAN AS CONVECTION PROGRESSES EAST IT MAY BEGIN TO WEAKEN ON THE SOUTHERN PERIPHARY BY LATE AFTERNOON OR EARLY EVENING. IN FACT...THERE IS A CHANCE THAT MOST CONVECTION IN THE VICINITY OF HIGHWAY 20 COULD COMPLETELY DISSIPATE BY THE TIME IT MOVES EAST OF THE BIG SIOUX RIVER. THEREFORE KEPT AFTERNOON/EVENING POPS IN MOST OF NW IA AT 30 OR 40 WITH 40 TO 50 NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER. THIS CONVECTION SHOULD MOVE EAST OF THE AREA AFTER MIDNIGHT WITH SKIES SLOWLY CLEARING. NO PRECIPITATION IS THEN FORESEEN THROUGH EARLY NEXT WEEK. MUCH DRIER AND COOLER AIR WILL MOVE IN OVERNIGHT AND INTO SATURDAY. WITH SOME RESIDUAL MOISTURE EXPECTED...ESPECIALLY EAST OF I29...AND RELATIVELY COLD 850 TEMPS...EXPECT THAT SUNSHINE WILL BE SOMEWHAT SELF DESTRUCTIVE SATURDAY AFTERNOON AND KEPT SKIES PARTLY CLOUDY. THIS WILL ALSO MEAN HIGH TEMPERATURES WILL GENERALLY BE IN THE 70S. THESE CLOUDS WILL RAPIDLY DISSIPATE ON SATURDAY EVENING SETTING UP A GOOD RADIATION NIGHT FOR MUCH OF THE AREA SO LOWS SHOULD FALL INTO THE 50S. ON SUNDAY...THE COLDEST AIR MOVES EAST AND WITH LITTLE MOISTURE...SKIES SHOULD BE MOSTLY SUNNY. TEMPS WILL BE A FEW DEGREES WARMER THAN SATURDAY. MORE WIND AND A SLOW INCREASE IN MOISTURE ON SUNDAY NIGHT WILL HELP KEEP MIN TEMPS IN THE MID 50S TO LOWER 60S. GFS DOES SHOW A FRONT MOVING THROUGH THE AREA MONDAY NIGHT AND TUESDAY. DID NOT ADJUST FORECAST AT THIS TIME AS THERE IS UNCERTAINTY IF THIS FRONT WILL MOVE SOUTHWARD THIS QUICKLY. && .AVIATION... LOW CEILINGS WILL ONCE AGAIN BE A PROBLEM THIS MORNING...WITH WIDESPREAD IFR CONDITIONS THROUGH THE MORNING HOURS...LINGERING INTO THE AFTERNOON OVER MUCH OF THE AREA. ALSO AREAS OF LIFR ARE EXPECTED THROUGH 14Z BEFORE CEILINGS BEGIN TO INCREASE. VISIBILITIES WILL ALSO BE REDUCED DOWN TO AROUND 2 SM ACROSS MUCH OF THE AREA...AND WILL BE AS LOW AS 1/4 SM IN PARTS OF NW IA EARLY THIS MORNING. THUNDERSTORMS WILL ALSO BE POSSIBLE IN NW IA DURING THE MORNING AND EARLY AFTERNOON HOURS. A COLD FRONT WILL MOVE ACROSS ERN SD THIS EVENING BRINGING A CHANCE OF THUNDERSTORMS...WITH THE BE CHANCE IN NE SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER/LIEBL
Hazardous weather outlook, Aug 18, 11:30 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT FRI AUG 18 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1130 AM CDT FRI AUG 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A LINE OF THUNDERSTORMS WILL MARCH SOUTHEASTWARD THROUGH THE VERMILLION...SIOUX CITY AND LE MARS AREA DURING THE MIDDAY AND AFTERNOON HOURS. THERE IS A SLIGHT RISK THAT A SEVERE STORM COULD HAPPEN...WITH WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF PENNIES POSSIBLE. ELSEWHERE...GENERAL THUNDERSTORMS ARE PROBABLE...DECREASING IN COVERAGE ALONG AND WEST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 11 AM TO 4 PM AROUND SIOUX CITY AND SURROUNDING VICINITY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 18, 9:25 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND GST 14 W HITCHCOCK 44.63N 98.69W
08/18/2006 E60 MPH BEADLE SD TRAINED SPOTTER
VISIBILITY NEAR 150 FEET DUE TO WIND AND HEAVY RAIN.
&&
MJFLocal storm report, Aug 18, 9:47 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 4 S KIMBALL 43.69N 98.96W
08/18/2006 M0.75 INCH BRULE SD PUBLIC
&&
MJFLocal storm report, Aug 18, 9:57 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT FRI AUG 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM TSTM WND GST 12 N WOLSEY 44.58N 98.47W
08/18/2006 E60 MPH BEADLE SD TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WINDS AT BONILLA
&&
DMORINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:43 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 62 min |
| Aug 18, 9:21 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 39 min |
| Aug 18, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 52 min |
Nearby
Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.